Louisiana, 2018

Flash Flooding in Louisiana, November 12, 2018

November 12, 2018 · NWS SHV · 6 events in 1 county or zone

During the early morning hours of November 12th, a deep upper trough was located across the Inter-Mountain West into the Great Plains and this feature was able to tap a vigorous plume of moisture from the Eastern Pacific and the Gulf of Mexico into the Four State Region. A surface frontal boundary had pushed well south of the area and was located near or along the Southeast Texas, Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

During the early morning hours of November 12th, a deep upper trough was located across the Inter-Mountain West into the Great Plains and this feature was able to tap a vigorous plume of moisture from the Eastern Pacific and the Gulf of Mexico into the Four State Region. A surface frontal boundary had pushed well south of the area and was located near or along the Southeast Texas, Southern Louisiana Gulf Coast. Just above the surface near the 5000 foot level, an elevated boundary was pushed northward during the overnight hours of the 11th and into the morning hours of the 12th. Isentropic lift became maximized along and just to the north of this elevated boundary such that portions of East Texas and Northern Louisiana near the Interstate 20 corridor saw training bands of thunderstorms, some of which produced excessive heavy rainfall which resulted in flooding. Widespread rainfall amounts of three to six inches of rain fell across these areas, atop already saturated grounds from above normal rainfall that fell since the first week of September. This resulted in numerous roads to become flooded and closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 12, 12:00 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 12, 12:00 AM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1200 AM CST Mon Nov 12 2018

.AVIATION...

For the 12/06Z TAF period, ceilings continue to deteriorate as
widespread shwrs and isolated tstms expand northward overnight.
Look for IFR/LIFR ceilings and vsbys to overtake all sites during
the early morning hours as rainfall intensity further increases.
Poor flight conditions will prevail through the remainder of the
period on Monday as a strong cold front sweeps across the region.
E/NE winds tonight will shift N/NW with fropa on Monday as speeds
increase to around 15 kts with higher gusts as high as 25-30 kts
from late Monday morning through Monday afternoon. Convection will
begin to slowly end from west to east late Monday through Monday
night as the cold front clears the region.

/19/

&&

.PREV DISCUSSION... /issued 1012 PM CST Sun Nov 11 2018/

UPDATE...

Moisture continues to surge northeast across our region ahead of a
sfc low tracking up along the Texas coast this evening. The result
is widespread shwrs and a few embedded tstms lifting northeastward
across the Four-State region. This trend will continue overnight
as further enhancement of convection is aided by a deep upper level
trough swinging out across the Plains accompanied by a strong cold
front. For the update this evening, did make some adjustments to
temperatures to better reflect ongoing observations and expected
trends over the next several hours. Otherwise, no other changes
are needed at this time. All updated text products have been sent.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  44  36  46 / 100 100  30  10
MLU  45  47  38  46 / 100 100  50  10
DEQ  40  40  28  40 / 100 100  20   0
TXK  41  41  32  43 / 100 100  20  10
ELD  41  42  33  44 / 100 100  30  10
TYR  44  44  30  43 / 100 100  20  10
GGG  43  43  33  44 / 100 100  20  10
LFK  46  50  36  46 / 100 100  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Nov 11, 11:47 AM CST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1147 AM CST Sun Nov 11 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1147 AM CST Sun Nov 11 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers across mainly the southern half of the Four
State Region will become more widespread overnight, along with a
few thunderstorms possible. Rainfall amounts along and south of
the Interstate 20 corridor could total between one and two inches
through sunrise Monday Morning with lighter amounts north of the
corridor. Otherwise, no hazardous weather is anticipated through
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Rain will continue to be widespread across the entire Four State
Region on Monday before tapering off from northwest to southeast
Monday Night. An additional one half to over one inch of rain
possible Monday through Monday evening. Colder air will penetrate
the region Monday Night and a quick transition to some light snow
or snow flurries cannot be ruled out across portions of the
Middle Red River Valley of extreme Northeast Texas, Southeast
Oklahoma and the adjacent counties in Southwest Arkansas Monday
Evening before the precipitation comes to an end. No accumulation
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed this afternoon
or tonight.

07

The radar

The Shreveport radar (KSHV), 9 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Caddo

When
November 12, 4:33 AM CST to 1:00 PM CST
Where
Caddo County, 2.02 mi W of Forbing to 1.89 mi WSW of Forbing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.398, -93.764

High water forced the closure of Linwood Avenue between Flournoy Lucas Road and Bert Kouns Industrial Loop. The Shreveport Police Department was directing traffic.

Flash Flood, Caddo

When
November 12, 4:35 AM CST to 7:00 AM CST
Where
Caddo County, 0.83 mi SE of Shreveport to 0.85 mi SE of Shreveport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.472, -93.740

High water was reported on Dudley Drive and Highland Avenue in East Shreveport.

Flash Flood, Caddo

When
November 12, 4:37 AM CST to 1:00 PM CST
Where
Caddo County, 0.52 mi WSW of Keithville Arpt to 0.54 mi WSW of Keithville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.347, -93.828

The southbound lane of Mansfield Road at Barron Road at the Union Pacific Railroad overpass was flooded and closed.

Flash Flood, Caddo

When
November 12, 5:15 AM CST to 1:00 PM CST
Where
Caddo County, 2.23 mi SSW of Forbing to 2.96 mi S of Forbing
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.369, -93.740

High water was over Wallace Lake Road south of Flournoy Lucas Road.

Flash Flood, Caddo

When
November 12, 5:16 AM CST to 7:00 AM CST
Where
Caddo County, 0.9 mi SW of (Shv)shreveport Rgnl to 0.7 mi SW of (Shv)shreveport Rgnl
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.443, -93.843

High water resulted in a road closure at West 70th Street and Highway 3132 (Terry Bradshaw Passway).

Flash Flood, Caddo

When
November 12, 5:27 AM CST to 7:00 AM CST
Where
Caddo County, 0.59 mi SSE of Mt Olive to 0.92 mi SSE of Mt Olive
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.362, -93.968

High water was reported on Providence Road near Greenwood-Springridge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 785448, 785452, 785457, 785459, 785460, 785462.